Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 140, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2018, 8:52 PM CDT for Jackson County, Putnam County, White County, Tennessee. It was in force for 23 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2018, 8:52 PM CDT (01:52 UTC)
- Expired
- Jul 20, 2018, 9:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, TN, Putnam County, TN, White County, TN
The radar
The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:15 PM CDT | TSTM WND DMG | 4 Nw Cookeville, TN | DELAYED REPORT FROM FRIDAY JULY 20. SEVERAL TREES BLOWN DOWN ON WAKEFIELD DRIVE NEAR COUNTY FARM ROAD |
| Jul 20, 9:17 PM CDT | TSTM WND DMG | 4 Wnw Cookeville, TN | DELAYED REPORT FROM FRIDAY JULY 20. SEVERAL TREES SNAPPED AND UPROOTED AROUND THE POST OAK SHADE CHURCH AT THOMAS ROAD AND PIPPIN ROAD INTERSECTION |
| Jul 20, 9:20 PM CDT | TSTM WND DMG | 2 Wnw Cookeville, TN | DELAYED REPORT FROM FRIDAY JULY 20. CANE CREEK PARK MOUNTAIN BIKE TRAIL CLOSED FOR 2 TO 3 WEEKS DUE TO NUMEROUS TREES DOWN BLOCKING THE TRAIL. |
| Jul 20, 9:22 PM CDT | HAIL 1 | 3 S Cookeville, TN | REPORT OF QUARTER SIZE HAIL SOUTH OF COOKEVILLE IN PUTNAM COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3305 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.6
The text
As transmitted.
986
WUUS54 KOHX 210152
SVROHX
TNC087-141-185-210215-
/O.NEW.KOHX.SV.W.0140.180721T0152Z-180721T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
852 PM CDT FRI JUL 20 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in Middle Tennessee...
Northwestern White County in Middle Tennessee...
Western Putnam County in Middle Tennessee...
* Until 915 PM CDT.
* At 851 PM CDT, a severe thunderstorm was located over Baxter, or 8
miles west of Cookeville, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cookeville, Gainesboro, Algood, Baxter, Hamptons Crossroads, Bakers
Crossroads, Burgess Falls State Park and Cummins Falls State Park.
This includes Interstate 40 between mile markers 275 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3633 8550 3630 8549 3630 8546 3628 8545
3628 8547 3624 8542 3600 8551 3603 8563
3613 8575 3634 8574
TIME...MOT...LOC 0151Z 294DEG 23KT 3619 8566
HAIL...1.00IN
WIND...60MPH
$$
WhiteheadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:35 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 20, 7:35 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Nashville TN 735 PM CDT Fri Jul 20 2018 .DISCUSSION... Updated the suite of forecast products to reflect the issuance of Tornado Watch 294 for all of Middle TN until 2 AM CDT. With some short term models showing the potential for rounds of shwrs/tstms thru the watch period, went with periods of shwrs/tstms for the entire mid state during this period. Also highlighted in the text the potential of damaging winds, large hail, isolated tornadoes, and frequent cloud to ground lightning through the evening into the early morning hrs on Sat. Tweaked hrly temps, dewpoint, and wind speed/direction grids. Remainder of the forecast continues to be on track. && .DISCUSSION... Updated late this afternoon wording in zone forecast product to emphasize most of the potential impacts of shwrs/tstms, some tstms possibly svr, after 7/21Z (7 PM CDT Tonight). Tweaked hrly temp, dewpoint, and wind speed/direction grids. Initially, remainder of the forecast looks like it continues to be on track. && .AVIATION... 00Z TAF DISCUSSION. CKV/BNA/MQY/CSV...With so much uncertainty to what actual impacts will occur at specific terminals with potentially rounds of shwrs/tstms, no continuous throughout period/hard to pinpoint if they will actually develop and/or move over specific terminals. Some of those tstms could be svr also. Thus mentioned VCTS at all terminals 21/00Z-21/04Z, with TEMPO groups of predominate MVFR vsbys/ceilings, and wind gusts to 30-35kts in between. Several amendments possible thru at least the first half of valid TAF periods because of this uncertainty. Maybe some lingering shwrs/tstms after 21/07Z, but as of this time main impacts on terminals look to end by that point. It looks like another round of shwrs/tstms potentially 21/18Z-21/24Z. Will at least mention VCTS at all terminals again as actual uncertainty continues in actual impacts at terminal sites, but can certainly not rule out development in vcnty. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........31
Hazardous weather outlook, Jul 20, 8:38 PM CDT, 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 838 PM CDT Fri Jul 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-220145- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 838 PM CDT Fri Jul 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight There is a moderate risk for severe thunderstorms tonight for locations generally around and north of a Linden to Centerville to Franklin to Carthage to Celina line. There is an enhanced risk for severe thunderstorms for the remainder of Middle Tennessee. Scattered to numerous showers and thunderstorms are expected to develop through the evening hours across southern Kentucky, then spread southeastward across Middle Tennessee into this evening and overnight. With severe thunderstorms that do develop, large hail, damaging winds, frequent cloud to ground lightning strikes, isolated tornadoes, and brief heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk for severe thunderstorms across the southeast half of Middle Tennessee on Saturday afternoon into Saturday evening. There is a marginal risk for the rest of the mid state region Saturday afternoon into Saturday evening. A few strong to severe thunderstorms containing damaging winds and or large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for tonight and might once again be needed Saturday afternoon into Saturday evening across Middle Tennessee. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Wind > 50 mph (measured) Structural Damage Trees or power lines down 31
In the hours before
Local storm report, Jul 20, 8:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL COOKEVILLE 36.16N 85.51W
07/20/2018 E0.88 INCH PUTNAM TN MEDIA
REPORT OF NICKEL SIZE HAIL IN COOKEVILLE.
&&
EVENT NUMBER OHX1800298
MACDONALDLocal storm report, Jul 20, 8:32 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
832 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL COOKEVILLE 36.16N 85.51W
07/20/2018 E1.25 INCH PUTNAM TN SOCIAL MEDIA
TSPOTTER REPORT OF HAIL IN COOKEVILLE. LARGER THAN A
QUARTER IN COMPARISON.
&&
EVENT NUMBER OHX1800299
MACDONALDLocal storm report, Jul 20, 8:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
834 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL LIVINGSTON 36.39N 85.33W
07/20/2018 E1.00 INCH OVERTON TN NWS EMPLOYEE
&&
EVENT NUMBER OHX1800300
BWLocal storm report, Jul 20, 8:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
835 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG 1 SSE CUMMINS FALLS STA 36.24N 85.56W
07/20/2018 JACKSON TN 911 CALL CENTER
TREES DOWN WITH POWER OUTAGES ON CUMMINS MILL RD.
&&
EVENT NUMBER OHX1800301
MACDONALDLocal storm report, Jul 20, 8:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
836 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG CELINA 36.55N 85.50W
07/20/2018 CLAY TN EMERGENCY MNGR
SEVERAL TREES DOWN ON MOSS ARCOT ROAD.
&&
EVENT NUMBER OHX1800302
MACDONALDLocal storm report, Jul 20, 8:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
850 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 5 N ALGOOD 36.26N 85.45W
07/20/2018 PUTNAM TN EMERGENCY MNGR
TREES DOWN NEAR ZEB WARREN ROAD AND BEN MASON ROAD.
&&
EVENT NUMBER OHX1800303
MACDONALDThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:12 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett | 48 min |
| Jul 20, 7:27 PM CDT | Severe Thunderstorm Warning | OHX | Clay | 33 min |
| Jul 20, 7:46 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 44 min |
| Jul 20, 7:56 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton, Pickett | 49 min |
| Jul 20, 8:23 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Overton, Putnam, White | 52 min |
| Jul 20, 8:34 PM CDT | Tornado Warning | OHX | Cumberland, Fentress, Overton, Putnam | 26 min |
| Jul 20, 8:47 PM CDT | Tornado Warning | OHX | Cumberland, Putnam, White | 28 min |
| Jul 20, 9:10 PM CDT | Tornado Warning | OHX | Cumberland, White | 35 min |
| Jul 20, 9:14 PM CDT | Severe Thunderstorm Warning | OHX | Overton, Putnam, White | 46 min |
| Jul 20, 9:44 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, White | 46 min |
| Jul 20, 9:48 PM CDT | Areal Flood Advisory | OHX | Cumberland, Putnam, White | 3 hr |
| Jul 20, 10:20 PM CDT | Special Weather Statement | OHX | Pickett | 40 min |
| Jul 20, 10:40 PM CDT | Special Weather Statement | OHX | Van Buren | 35 min |
| Jul 20, 11:25 PM CDT | Special Weather Statement | OHX | Cumberland | 35 min |
| Jul 20, 11:48 PM CDT | Special Weather Statement | OHX | Jackson, Overton | 42 min |
| Jul 21, 12:02 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 28 min |
| Jul 21, 12:15 AM CDT | Special Weather Statement | OHX | Clay, Fentress, Macon, Pickett | 45 min |
| Jul 21, 12:27 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 33 min |
| Jul 21, 12:39 AM CDT | Special Weather Statement | OHX | Trousdale | 51 min |
| Jul 21, 12:48 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam | 57 min |
| Jul 21, 12:52 AM CDT | Areal Flood Advisory | OHX | Jackson, Overton, Putnam | 2 hr |
| Jul 21, 1:01 AM CDT | Special Weather Statement | OHX | Jackson, Overton, Putnam, Smith | 44 min |
| Jul 21, 1:21 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Sumner, Trousdale, Wilson | 39 min |
| Jul 21, 1:53 AM CDT | Areal Flood Advisory | OHX | DeKalb, Smith, Wilson | 2 hr |
| Jul 21, 2:04 AM CDT | Special Weather Statement | OHX | Cannon, DeKalb, Van Buren, Warren, White, Wilson | 56 min |
| Jul 21, 2:38 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 52 min |
| Jul 21, 2:55 AM CDT | Special Weather Statement | OHX | Macon, Sumner | 65 min |
| Jul 21, 3:38 AM CDT | Special Weather Statement | OHX | Smith, Trousdale, Wilson | 67 min |
| Jul 21, 4:52 AM CDT | Special Weather Statement | OHX | DeKalb | 23 min |
| Jul 21, 5:04 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, Van Buren, White | 28 min |
| Jul 21, 5:31 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, Warren, White | 29 min |
| Jul 21, 7:35 AM CDT | Special Weather Statement | OHX | Putnam | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.